Texas, 2012

Damaging Winds in Texas, July 22 to 25, 2012

July 22 to 25, 2012 · NWS SJT · 2 events in 2 counties and zones

Two thunderstorms resulted in microburst wind damage in late July. The first storm affected Baird, Texas on July 22, and the second one impacted Ducote Airpark on July 25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Two thunderstorms resulted in microburst wind damage in late July. The first storm affected Baird, Texas on July 22, and the second one impacted Ducote Airpark on July 25. Ducote Airpark is located about 10 miles southwest of San Angelo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 22, 5:05 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 22, 5:05 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
605 PM CDT SUN JUL 22 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WERE CURRENTLY LOCATED JUST
NORTH OF KSJT AND KABI...AND IN THE VICINITY OF KJCT. INCLUDED
TEMPO GROUPS AT THESE SITES FOR THUNDER AND THE POSSIBILITY OF
GUSTY WINDS. MOST OF THIS CONVECTION SHOULD BEGIN TO DISSIPATE BETWEEN
02Z AND 03Z. SOUTH WINDS WILL REMAIN BETWEEN 5 AND 10 KNOTS
TONIGHT...THEN INCREASE TO 10 TO 15 KNOTS BY LATE MORNING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
MONDAY AFTERNOON...BUT DID NOT INCLUDE IN THE CURRENT TAF PACKAGE
AS THE LOCATION OF ANY THUNDERSTORMS IS HARD TO PINPOINT AT THIS
TIME.

&&

.PREV DISCUSSION... /ISSUED 340 PM CDT SUN JUL 22 2012/

SHORT TERM...
SHOWERS AND THUNDERSTORMS HAVE STARTED TO REDEVELOP THIS
AFTERNOON IN WEST CENTRAL TEXAS...IN ASSOCIATION WITH A WEAK UPPER
LEVEL DISTURBANCE ENTERING OUR EASTERN COUNTIES. THIS DISTURBANCE
IS MOVING WEST AROUND THE SOUTHERN PERIPHERY OF THE BROAD UPPER
HIGH CENTERED OVER KANSAS. EXPECT ISOLATED TO SCATTERED COVERAGE
OF THE CONVECTION THIS AFTERNOON AND EARLY EVENING. WITH DOWNDRAFT
CAPE INCREASING TO 1500-1800 J/KG THIS AFTERNOON...A FEW OF THE
STORMS COULD PRODUCE STRONG DOWNBURST WINDS.

HAVE SOME UNCERTAINTY ON THE CHANCE FOR SHOWERS AND THUNDERSTORMS
TONIGHT. BELIEVE THE DIURNALLY DRIVEN ACTIVITY WILL DISSIPATE
EARLY TONIGHT...BUT SOME OVERNIGHT DEVELOPMENT OF CONVECTION
OCCURRED WITH THE ASSOCIATED UPPER DISTURBANCE LAST NIGHT ACROSS
CENTRAL TEXAS. CARRYING A LINGERING 20 POP OVERNIGHT.

THE BROAD UPPER HIGH WILL SHIFT SOUTHEAST AND BECOME RE-CENTERED
OVER THE SOUTHEASTERN MISSOURI BY MONDAY EVENING. THIS WILL ALLOW
AN EASTERLY WAVE TO MOVE INTO SOUTHEASTERN TEXAS AND APPROACH OUR
AREA FROM THE SOUTHEAST LATE IN THE DAY. THE POSSIBILITY OF
SHOWERS/ THUNDERSTORMS LOOKS MORE REMOTE FOR OUR AREA DURING THE
DAY MONDAY...WITH THE EASTERLY WAVE STILL SOME DISTANCE AWAY.
DECIDED TO KEEP POPS JUST UNDER 15 PERCENT AND NON-MENTIONABLE AT
THIS TIME.

THE 850 MB TEMPERATURES ON MONDAY ARE PROGGED TO BE 2-4 DEGREES C
LOWER THAN TODAY...WITH THE LARGER RELATIVE DIFFERENCES ACROSS OUR
NORTHERN AND WESTERN COUNTIES. THIS SHOULD RESULT IN MAX
TEMPERATURES BEING BELOW 100 DEGREES AREAWIDE ON MONDAY. GOING
WITH HIGHS IN THE MID TO UPPER 90S.

LONG TERM...
THE LONG TERM FORECAST HAS CHANGED VERY LITTLE FROM THE PREVIOUS
VERSION.

BEGINNING TOMORROW NIGHT...MEDIUM RANGE MODELS CONTINUE TO SHOW A
WEAK EASTERLY WAVE/INVERTED MID/UPPER TROUGH MOVING ACROSS THE
AREA TOMORROW INTO TOMORROW NIGHT. FOR THAT HAVE GONE AHEAD AND
INSERTED AN ISOLATED TO SLIGHT CHANCE FOR SHOWERS THUNDERSTORMS
TOMORROW EVENING AS IT APPEARS THAT MOST OF THE VIGOROUS
CONVECTION SEEMS TO BE STARTING RATHER LATE IN THE DAY. IN
ADDITION...WV IMAGERY DOES SHOW WHAT APPEARS TO BE WEAK SHORTWAVES
MOVING TOWARD THE AREA IN WESTERLY FLOW ALONG THE SOUTHERN
PERIPHERY OF THE HIGH PRESSURE AREA ALOFT OVER THE SOUTHEASTERN
CONUS. HOWEVER...AS THIS INITIAL EASTERLY WAVE MOVES WEST...A
WEAKNESS DEVELOPS IN THE RIDGING OVER NEW MEXICO/WEST TEXAS. THIS
WILL LIKELY RESULT IN A CHANCE FOR THUNDERSTORMS TO OUR WEST...BUT
IT APPEARS AT THIS TIME THAT WE WILL BE LEFT MAINLY DRY. IF THE
WEAKNESS MOVES A LITTLE FARTHER EAST...POPS WILL HAVE TO BE
CONSIDERED FOR OUR AREA...BUT AT THIS TIME...WE WILL LEAVE OUR
FORECAST DRY FOR THE MOST PART.

TEMPERATURES WILL REMAIN HOT...MAINLY IN THE UPPER 90S TO AROUND
100 DEGREES FOR HIGHS WITH THE WARMEST TEMPERATURES NORTH OF
INTERSTATE 20. LOWS WILL BE IN THE 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 76  96  74  96  75 /  20  10  10  10  10
SAN ANGELO 	 76  98  73  96  76 /  20  10  10  10  10
JUNCTION 	 75  96  73  96  75 /  20  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: HASKELL...THROCKMORTON.

&&

DANIELS
Hazardous weather outlook, Jul 22, 12:52 PM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
152 PM CDT SUN JUL 22 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
152 PM CDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING ACROSS WEST CENTRAL TEXAS. THE PRIMARY THUNDERSTORM
THREATS ARE DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALIZED
STRONG GUSTY WINDS.

A HEAT ADVISORY IS IN EFFECT FOR HASKELL AND THROCKMORTON COUNTIES
UNTIL 7 PM TODAY...WHERE HIGH TEMPERATURES OF 106 TO 108 DEGREES
ARE EXPECTED WITH HEAT INDEX VALUES AROUND 105 DEGREES. REDUCE
STRENUOUS OUTDOOR ACTIVITIES AND DRINK PLENTY OF FLUIDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 2:44 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
344 PM CDT SUN JUL 22 2012

TXZ054-127-222145-
NOLAN TX-TAYLOR TX-
344 PM CDT SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR NOLAN
AND TAYLOR COUNTIES...

AT 340 PM CDT...SEVERAL STRONG THUNDERSTORM WERE INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ACROSS THE CENTRAL AND
SOUTHERN PARTS OF NOLAN AND TAYLOR COUNTIES. THE STRONGEST STORM
WAS LOCATED 3 MILES NORTHWEST OF TUSCOLA...OR ABOUT 15 MILES SOUTH
OF ABILENE. THE STORMS WERE MOVING SLOWLY SOUTHWEST AT 12 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  TUSCOLA BY 345 PM CDT
  CAMP TONKAWA BY 350 PM CDT
  OVALO AND LAKE ABILENE BY 400 PM CDT
  LAWN BY 405 PM CDT

DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS TO A PLACE OF SAFETY.

WIND GUSTS TO 50 MPH ARE LIKELY WITH ONE OR TWO OF THESE STORMS.

LOCALLY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3217 9966 3210 9968 3210 10064 3238 10064
      3236 9987 3231 9964
TIME...MOT...LOC 2040Z 036DEG 7KT 3224 9982
Special weather statement, Jul 22, 3:37 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
437 PM CDT SUN JUL 22 2012

TXZ114-222215-
SHACKELFORD TX-
437 PM CDT SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR
SHACKELFORD COUNTY...

AT 431 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTHEAST OF FORT GRIFFIN...OR
ABOUT 12 MILES NORTHEAST OF ALBANY...MOVING SOUTHWEST AT 5 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
NORTHEASTERN SHACKELFORD COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3285 9911 3272 9916 3285 9941 3296 9924
      3290 9909
TIME...MOT...LOC 2138Z 043DEG 3KT 3288 9921
Special weather statement, Jul 22, 4:01 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
501 PM CDT SUN JUL 22 2012

TXZ114-222300-
SHACKELFORD TX-
501 PM CDT SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR
SHACKELFORD COUNTY...

AT 455 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTHEAST OF MCCARTY LAKE...OR
ABOUT 7 MILES SOUTH OF ALBANY...MOVING SOUTHWEST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE BY 600 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3267 9921 3252 9928 3252 9938 3256 9950
      3273 9935
TIME...MOT...LOC 2201Z 031DEG 6KT 3263 9934
Special weather statement, Jul 22, 4:57 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
557 PM CDT SUN JUL 22 2012

TXZ114-128-230000-
SHACKELFORD TX-CALLAHAN TX-
557 PM CDT SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR
SHACKELFORD AND CALLAHAN COUNTIES...

AT 553 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 12 MILES NORTH OF BAIRD...OR ABOUT 12
MILES SOUTHWEST OF ALBANY...MOVING SOUTHEAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE BY 625 PM CDT
  BAIRD BY 700 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3247 9911 3233 9943 3259 9953 3269 9930
TIME...MOT...LOC 2258Z 330DEG 6KT 3257 9937

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Callahan

When
July 22, 5:45 PM CST to 5:55 PM CST
Where
Callahan County, Baird
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.400, -99.400

A convenience store manager estimated thunderstorm winds in excess of 70 mph. He also reported some of the gas pump signs were blown away.

Thunderstorm Wind, Tom Green

When
July 25, 6:15 PM CST to 6:25 PM CST
Where
Tom Green County, 1.37 mi ENE of Tankersly
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.360, -100.610

Strong thunderstorm winds associated with a microburst resulted in wind damage at Ducote Airpark located about 10 miles southwest of San Angelo. Several hangar doors were blown out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403590, 403589.